AskDocQ: When things go wrong during chemsex, getting urgent help may save your life


two men participating in chemsex

If you or someone you know uses drugs such as crystal meth, mephedrone or GHB, especially in “chemsex” situations with strangers, then it’s important to understand how to manage common emergencies in this environment.

Things can go seriously wrong, and urgent help may be life-saving. People have died due to the seriousness of their condition not being recognised by those around them.

Advertisements

There is a great resource available online here, and below is a summary of the main points.

GHB/GBL/”G”

People can get too high on G, fall into a G-sleep, or even a coma.  If you think someone is headed this way, don’t leave them. Try to keep them safe.

  • Don’t let people have sex with them or take photos.
  • Don’t let anyone give them more drugs.
  • Don’t induce vomiting.

Try to keep them awake. If you can’t wake them, if they are unresponsive to painful squeezing of their trapezius shoulder muscle, or if their breathing slows to less than 8 breaths/minute, then:

  • Call an ambulance
  • Turn them onto their side, tilt head back and clear the airway
  • Check they are breathing
  • If they are not breathing start CPR

To avoid this situation happening to you, avoid G!

But if you’re going to take it start with a very low dose your first time, don’t have repeated doses within 2 hours, don’t mix with other drugs.

G is the cause of the most deaths, mainly due to accidental overdose.

Crystal meth and mephedrone

If someone is too high on meth, they may start to become manic, have panic attacks, be hyperactive, and generally feel invincible.

They may become psychotic, which can be a frightening situation — symptoms might include seeing or hearing things, or behaving in a very paranoid way.

If someone in this state becomes a danger to themselves or others, you may need to call an ambulance or even the police. Otherwise try to keep them in a safe place until they have calmed down.

Consent

If someone is very intoxicated, they may not be able to give consent to sex or any other activity, and could be at risk of significant harm.  If you think this is the case:

  • Try to remove them from the group situation
  • Don’t let anyone give them more drugs or try to have sex with them
  • Don’t let them go out on the road or into the pool.

Injecting Issues

Injecting large amounts of air into a vein can result in an embolism, leading to stroke or difficulty breathing – if you think this has happened then call an ambulance.

Injecting can lead to life-threatening infection in the days or weeks that follow.

Advertisements

If you develop chills, fever, rapid heartbeat, uncontrollable shaking, or a rash, then see a doctor urgently.

Injecting with used equipment can lead to infection with Hep C or HIV. If you think you have been exposed to HIV you can access PEP within 3 days to help reduce your risk, through sexual health clinics, the emergency department or certain GP clinics.

Priapism

This is basically a painful stiffy that won’t go away, and can happen if mixing chems with drugs such as Viagra or Caverject. Things you can do:

  • Go for a walk, do some squats, run up and down some stairs
  • Have a warm shower
  • Drink lots of water
  • Try to pee
  • Don’t use ice packs as they may make it worse.
  • Don’t smoke or drink alcohol.

If it hasn’t settled within 2 hours you need to go to hospital to avoid permanent damage to your penis, and yes, they will probably have to stick a needle in to drain the blood. The relief will be instantaneous however!

Legal issues

Will the police attend if you call an ambulance? It’s possible that they might, but never let this be a reason to delay calling for help. Time is crucial in drug overdose.

Any delay in calling while drugs are disposed of will not look good if the worst happens. And do tell the attending paramedics or ambulance officers what drugs have been taken – this could save a life.

Finally, try to remain calm, act quickly and responsibly, and remember that the people on the other end of the triple zero call can give you advice on what to do until help arrives.

Dr Fiona Bisshop specialises in LGBTIQ health.  For more by Dr Bisshop visit drfionabisshop.com, follow @DrFionaBisshop on Twitter, or send your health questions todoctorqnews@gmail.com and Fiona will answer them in QN Magazine.